Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Sep 2, 2018, 12:40 AM CDT for Jasper County, Marion County, Polk County, Iowa. It took effect at Sep 2, 2018, 6:51 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 12:40 AM CDT (05:40 UTC)
- In effect from
- Sep 2, 2018, 6:51 AM CDT
- Expired
- Sep 2, 2018, 6:50 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jasper County, IA, Marion County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Skunk River at Colfax (CFXI4). The gauge peaked at 15.11 ft at Sep 3, 2018, 6:00 AM CDT.
- Action stage
- 15 ft
- Minor stage
- 18 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05471050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
713
WGUS43 KDMX 020540
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1240 AM CDT Sun Sep 2 2018
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...South
Skunk River...
Affecting the following counties in Iowa...Jasper...Marion...Polk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC099-125-153-030539-
/O.NEW.KDMX.FL.W.0056.180902T1151Z-180904T0336Z/
/CFXI4.1.ER.180902T1151Z.180902T1800Z.180903T0336Z.NO/
1240 AM CDT Sun Sep 2 2018
...Flood Warning in effect until late this evening...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The South Skunk River at Colfax, or From the Jasper-Polk County
Line...to the Jasper-Marion County line.
* Until late this evening.
* At 11:45 PM Saturday the stage was 11.9 feet, or 6.1 feet below
Flood Stage.
* Flood Stage is 18.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this morning. Continue rising to
18.5 feet, or 0.5 feet above Flood Stage, this afternoon. Then
begin falling and go below Flood Stage late this evening.
* Impact...At 15.5 feet, Storm sewers are closed. Water affects
nearby agricultural land.
&&
LAT...LON 4142 9287 4168 9335 4174 9335 4170 9309
4151 9287 4142 9287
$$
BSS1 follow-up statement
393
WGUS83 KDMX 021150
FLSDMX
Flood Statement
National Weather Service Des Moines IA
650 AM CDT Sun Sep 2 2018
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...South Skunk River...
Affecting the following counties in Iowa...Jasper...Marion...Polk
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC099-125-153-021220-
/O.CAN.KDMX.FL.W.0056.000000T0000Z-180904T0336Z/
/CFXI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
650 AM CDT Sun Sep 2 2018
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The South Skunk River at Colfax, or From the Jasper-Polk County
Line...to the Jasper-Marion County line.
* At 5:45 AM Sunday the stage was 14.2 feet, or 3.8 feet below Flood
Stage.
* Forecast...crest below Flood Stage with a stage of 16.8 feet, or
1.2 feet below Flood Stage, Monday evening.
* Impact...At 15.5 feet, Storm sewers are closed. Water affects
nearby agricultural land.
&&
LAT...LON 4142 9287 4168 9335 4174 9335 4170 9309
4151 9287 4142 9287
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 2, 12:22 AM CDT, 18 minutes earlier.
Area forecast discussion, Sep 2, 12:22 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1222 AM CDT Sun Sep 2 2018 ...Updated 06z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 323 PM CDT Sat Sep 1 2018 Very active weather pattern to persist through much of the forecast period. Large sub-tropical high over the east central CONUS will move slightly east and north over the next 24 hrs and will allow the surface boundary to lift slightly north and focus over central Iowa. This boundary will be the area of focus for thunderstorms tonight through Monday. Very heavy rainfall remains the primary concern during this period as repeated rounds of thunderstorms capable of producing heavy rainfall. Currently there is a lull in the thunderstorm activity. Weak surface boundary was located from near Omaha to Des Moines then northeast towards Waterloo. This boundary may settle a bit south tonight before the aforementioned push back to the north. Another wave of theta-e advection will lift into central Iowa late this afternoon and into the early evening. This will moving into an area of nearly uncapped instability near the surface boundary. This forcing may be enough to trigger a few thunderstorms during this time period and could have the potential for some large hail and possibly a damaging wind gusts. Additional storms are expected to develop over Kansas late this afternoon then the system may become linear and lift northeast along the boundary and into central Iowa overnight. PWAT values will remain near to above 2 inches along the boundary as deep layer moisture advection continues with Gulf flow in the low levels thanks to the high to the east and monsoonal flow in the mid-levels. Based on heavy rain potential overnight and recent heavy rains along with expected focus overnight, will be reorienting the Flash Flood watch farther north tonight. Likely will need additional headlines the next few days over central Iowa for heavy rainfall. The rainfall potential by Tuesday will shift further northwest on Tuesday with heavy rain remaining possible. The upper flow will flatted on Wednesday with westerly flow prevailing through the rest of the period. This will allow the boundary to drop south but should hangup over southern Iowa/northern Missouri as it becomes parallel to the upper flow. This should bring lower threat for thunderstorms north while the south remains active. Temperature by the end of the week will drop into the 70s. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1219 AM CDT Sun Sep 2 2018 Rain showers and thunderstorms will continue move across northern and central Iowa overnight and into the morning hours. The severe threat has diminished. Main challenge will be rain showers throughout Sunday afternoon, guidance still continues to depict widespread rain coverage. MVFR conditions will prevail for the most part, though a brief periods of IFR cannot completely be ruled out. Wet pattern will continue beyond the period. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for IAZ025>028- 034>039-045>050-057>062-070>075-081>086-092>097. && DISCUSSION...Donavon AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sat Sep 1 2018 IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of strong to severe storms will be possible this evening and overnight, especially over the southern half to two thirds of the state. Main threats will be for damaging winds and heavy rainfall, though severe hail is not out of the question. Heavy rainfall may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ025>028-034>039-045>050-057>062-070>075-022100- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms and heavy rainfall are possible this evening and overnight. The main threats will be for heavy rainfall and damaging winds, though large hail is not out of the question. Areas that see heavy rainfall may experience exacerbated water issues since many have received recent moderate to heavy rainfall. A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Local storm report, Sep 1, 10:48 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 N URBANDALE 41.66N 93.74W
09/01/2018 E1.25 INCH POLK IA PUBLIC
&&
AKLocal storm report, Sep 1, 11:11 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 2 S AMES 41.99N 93.62W
09/01/2018 E0.88 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
&&
BSSLocal storm report, Sep 1, 11:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HEAVY RAIN 1 SE LAMBS GROVE 41.69N 93.07W
09/01/2018 M4.25 INCH JASPER IA TRAINED SPOTTER
SINCE 7PM.
&&
BSSLocal storm report, Sep 1, 11:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM FLASH FLOOD 2 SE GRANGER 41.75N 93.80W
09/01/2018 POLK IA DEPT OF HIGHWAYS
THE IOWA DOT REPORTS THAT HIGHWAY 141
BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
POSSIBLE.
&&
BSSLocal storm report, Sep 1, 11:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HEAVY RAIN 1 N MONTEZUMA 41.60N 92.53W
09/01/2018 M6.48 INCH POWESHIEK IA TRAINED SPOTTER
RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.
&&
FABLocal storm report, Sep 2, 12:23 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL GRIMES 41.69N 93.79W
09/01/2018 E1.00 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
0710 PM HAIL 2 ENE URBANDALE 41.65N 93.71W
09/01/2018 E2.00 INCH POLK IA TRAINED SPOTTER
0711 PM HAIL 1 WNW JOHNSTON 41.69N 93.72W
09/01/2018 E1.00 INCH POLK IA TRAINED SPOTTER
0720 PM HAIL 2 SSE SAYLORVILLE 41.66N 93.61W
09/01/2018 E1.50 INCH POLK IA TRAINED SPOTTER
REPORTED AT SAYDEL HIGH SCHOOL.
0730 PM HAIL 2 N URBANDALE 41.66N 93.74W
09/01/2018 E1.25 INCH POLK IA PUBLIC
0738 PM HAIL 3 WSW ALTOONA 41.64N 93.53W
09/01/2018 E1.00 INCH POLK IA PUBLIC
0740 PM HAIL 3 W ALTOONA 41.64N 93.54W
09/01/2018 E1.75 INCH POLK IA FIRE DEPT/RESCUE
REPORTED AT DELAWARE TOWNSHIP FD.
0742 PM HAIL 4 SE SAYLORVILLE 41.64N 93.56W
09/01/2018 E2.00 INCH POLK IA BROADCAST MEDIA
REPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES
MOINES. VIA WHO TV. TIME ESTIMATED.
0747 PM HAIL BONDURANT 41.69N 93.46W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
0748 PM HAIL 1 NNW BONDURANT 41.70N 93.47W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA MPING. TIME ESTIMATED.
0748 PM HAIL DALLAS CENTER 41.68N 93.96W
09/01/2018 E0.88 INCH DALLAS IA FIRE DEPT/RESCUE
0827 PM HEAVY RAIN COLFAX 41.68N 93.23W
09/01/2018 E3.50 INCH JASPER IA TRAINED SPOTTER
0841 PM FLASH FLOOD 2 S GRANGER 41.74N 93.82W
09/01/2018 DALLAS IA FIRE DEPT/RESCUE
MOTORIST RESCUE ALONG XAVIER AVE. WATER UP
TO HOOD OF VEHICLE.
0947 PM FLASH FLOOD 9 S TAMA 41.84N 92.55W
09/01/2018 POWESHIEK IA 911 CALL CENTER
GRAVEL ROAD WASHED OUT ALONG 120TH ST
BETWEEN 310TH AND 320TH.
1043 PM FLASH FLOOD 1 NNE GRANGER 41.78N 93.81W
09/01/2018 POLK IA PUBLIC
SOCIAL MEDIA REPORT STATES THAT HIGHWAY 17
NORTHBOUND IS UNDERWATER AND CLOSED
APPROXIMATELY 1 MILE NORTH OF GRANGER.
1055 PM HEAVY RAIN 1 SE LAMBS GROVE 41.69N 93.07W
09/01/2018 M4.25 INCH JASPER IA TRAINED SPOTTER
SINCE 7PM.
1101 PM HAIL 2 S AMES 41.99N 93.62W
09/01/2018 E0.88 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
1147 PM FLASH FLOOD 2 SE GRANGER 41.75N 93.80W
09/01/2018 POLK IA DEPT OF HIGHWAYS
THE IOWA DOT REPORTS THAT HIGHWAY 141
BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
POSSIBLE.
1158 PM HEAVY RAIN 1 N MONTEZUMA 41.60N 92.53W
09/01/2018 M6.48 INCH POWESHIEK IA TRAINED SPOTTER
RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:02 PM CDT | Special Weather Statement | DMX | Boone, Story | 58 min |
| Sep 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Sep 1, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Sep 1, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 54 min |
| Sep 1, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 39 min |
| Sep 1, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 14 min |
| Sep 1, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 40 min |
| Sep 1, 9:20 PM CDT | Flash Flood Warning | DMX | Boone, Dallas, Polk, Story | 6 hr |
| Sep 1, 9:40 PM CDT | River Flood Warning | DMX | Black Hawk | 10 days |
| Sep 1, 9:59 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass | 56 min |
| Sep 1, 10:16 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| Sep 1, 10:47 PM CDT | Flash Flood Warning | DMX | Jasper, Poweshiek | 5 hr |
| Sep 2, 1:37 AM CDT | Flash Flood Warning | DMX | Marshall, Story | 2 hr |
| Sep 2, 3:47 AM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek, Story | 9 hr |
| Sep 2, 9:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more | 36 hr |
| Sep 2, 1:34 PM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 hr |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.